Quality use of medicines – Medication safety issues in naming; Look-alike, sound-alike medicine names

Ostini, Remo, Roughead, Elizabeth E., Kirkpatrick, Carl M. J., Monteith, Gregory R. and Tett, Susan E. (2012) Quality use of medicines – Medication safety issues in naming; Look-alike, sound-alike medicine names. International Journal of Pharmacy Practice, 20 6: 349-357. doi:10.1111/j.2042-7174.2012.00210.x

Author Ostini, Remo
Roughead, Elizabeth E.
Kirkpatrick, Carl M. J.
Monteith, Gregory R.
Tett, Susan E.
Title Quality use of medicines – Medication safety issues in naming; Look-alike, sound-alike medicine names
Journal name International Journal of Pharmacy Practice   Check publisher's open access policy
ISSN 0961-7671
Publication date 2012-12
Sub-type Article (original research)
DOI 10.1111/j.2042-7174.2012.00210.x
Volume 20
Issue 6
Start page 349
End page 357
Total pages 9
Place of publication Bognor Regis, West Sussex, United Kingdom
Publisher John Wiley & Sons
Collection year 2013
Language eng
Formatted abstract
Objective  To review current literature with the objective of developing strategies and recommendations to enhance patient safety and minimise clinical issues with look-alike, sound-alike medication names.

A comprehensive search of the PubMed database and an Australian online repository of Quality Use of Medicines projects was conducted to identify publications addressing look-alike, sound-alike medication problems. Author networks, grey literature and the reference lists of published articles were also used to identify additional material.

Key findings
  Thirty-two publications describing the extent of the specific problem and recommending solutions were identified. The majority of these publications provided a qualitative assessment of the issues, with few quantitative estimates of the severity of the problem and very little intervention research. As a result, most recommendations for addressing the problem are the result of expert deliberations and not experimental research. This will affect the capacity of the recommendations to ameliorate and resolve problems caused by look-alike, sound-alike medication names. Themes identified from articles included the nature and causes of look-alike, sound-alike problems, potential solutions and recommendations.

There are many existing medications which can potentially cause clinical issues due to mix-ups because of similar sounding or looking medication names. This confusion can be lethal for some medication errors. A multifaceted, integrated approach involving all aspects of the medication use process, from initial naming of INN through to consumer education, is suggested to minimise this issue for medication safety.
Keyword Look-alike
Medication safety
Pharmaceutical care
Sound-alike medicine names
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: Official 2013 Collection
School of Pharmacy Publications
Version Filter Type
Citation counts: Scopus Citation Count Cited 7 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Fri, 10 Aug 2012, 15:28:52 EST by Myrtle Sahabandu on behalf of School of Pharmacy